Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Marquette, MI

June 10, 2020Alger County, Marquette County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 10, 2020, 3:28 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It took effect at Jun 10, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 3:28 AM EDT (07:28 UTC)
In effect from
Jun 10, 2020, 8:00 AM EDT
Expired
Jun 10, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WHUS43 KMQT 100728
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
328 AM EDT Wed Jun 10 2020

MIZ014-110000-
/O.NEW.KMQT.BH.S.0001.200610T1200Z-200611T0000Z/
/O.CON.KMQT.LS.Y.0012.200610T0900Z-200610T1800Z/
Southern Schoolcraft-
328 AM EDT Wed Jun 10 2020

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore
  flooding expected. For the Beach Hazards Statement, dangerous 
  swimming conditions are expected due to high wave action and 
  strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...For the Lakeshore Flood Advisory, until 2 PM EDT this 
  afternoon. For the Beach Hazards Statement, from 8 AM EDT this 
  morning through this evening.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore. High wave action and dangerous currents will lead 
  to life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ013-101800-
/O.CON.KMQT.LS.Y.0012.200610T0900Z-200610T1800Z/
Delta-
328 AM EDT Wed Jun 10 2020

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Minor lakeshore flooding expected.

* WHERE...Delta County.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

&&

$$

MIZ005-006-110000-
/O.NEW.KMQT.BH.S.0001.200610T1200Z-200611T0000Z/
Marquette-Alger-
328 AM EDT Wed Jun 10 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 1:39 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 1:39 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
139 AM EDT Wed Jun 10 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 442 PM EDT TUE JUN 9 2020

WV imagery and RAP analysis indicated a mid/upper level ridge from
the southeast CONUS into the Great Lakes and troughing through the
western Plains. The circulation center with the remnants of TS
Cristobal was located near the southeast corner of IA with a broad
shield of moderate to heavy rain from eastern IA and nrn IL into
se MN. Another strong upstream shrtwv or mid level low was located
over wrn KS. Otherwise, even with increasing high clouds, temps have
climbed into the upper 80s over much of Upper Michigan, except near
the Great Lakes with lake breezes have kept readings in the upper
60s to 70s.

Tonight, expect the Cristobal low to continue lifting northward with
a path through central Upper Michigan by 12z/Wed bringing a period
of heavy rain to most of the area. Expect the heaviest band of rain
on the west side of the low track in the area of strongest
isentropic lift. Tropical moisture with PWAT values above 2.0 inches
will favor very efficient rain production during the brief period
stronger dynamics. The models have trended slightly eastward with
the axis of highest QPF compared to earlier runs with amounts that are
also not quite as high. The higher amounts in the 1-2 inch range are
still expected through the west. However, there is still some
uncertainty with how well the models will depict the higher QPF
potential and where the heaviest amounts will occur as some
locally higher amounts to 3 inches may be possible in a narrow
area. A Flash Flood Watch was posted over the west where the
heaviest rain is expected. Otherwise, QPF in the 0.75 to 1.25
inch range is expected over much of the rest of the area.

Wednesday, a period of strong southerly winds is also expected late
tonight through Wed morning as the low moves through given the large
pres rise/fall couplet ahead of the low. Although stability may be
less than favorable for deeper mixing, 3 hour pres falls of 10 mb
ahead of rises to 6 mb will support a vigorous isallobaric component
so that gusts into the 40-50 mph range will be likely, mainly over
the east from Schoolcraft into Luce counties. The strong winds
will also likely cause some lakeshore flooding on the north end of
the bay of Green Bay and along Lake Michigan to the east. After
the low lifts north of the area, expect a lull in the pcpn with
gusty west winds. Rain with the Plains shrtwv lifting toward the
area will increase from the southwest in the mid to late
afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 500 PM EDT TUE JUN 9 2020

An amplified pattern is expected over N America thru at least early
next week. Trof currently shifting toward the Plains will move
across the western Great Lakes late Wed thru Fri. Over the weekend,
pattern will again become quite amplified with a fairly deep trof
moving into the western U.S. forcing an amplified central N America
ridge while the Great Lakes trof shifts toward the eastern U.S.
Pattern will then begin to deamplify next week, but upstream ridge
may end up settling over the Upper Great Lakes for at least a couple
of days before shortwaves moving across Canada begin working to
suppress it. For Upper MI, these changes in the large scale pattern
will result in the current well above normal temps (hot conditions
over western Upper MI) trending much cooler, probably well blo
normal for at least one day, during the last half of this week as
the trof to the w moves across the Great Lakes region and toward the
eastern U.S. Warmth will then return early next week as the upstream
ridge moves to the Great Lakes. As for pcpn, there will be 2 main
pcpn events over the next 7 days. The first occurs tonight into
early Wed morning as TD Cristobal and its associated tropical
moisture race n across the area, resulting in a quick mdt to hvy
rainfall for the fcst area. Shortwave in the base of the approaching
mid-level trof will then swing negative tilt thru the Upper Lakes,
bringing another round of mdt to potentially locally hvy rainfall
across the fcst area later Wed aftn/night. Then, under the cooler
conditions and cyclonic flow, sct -shra may occur Thu, possibly
lingering into Fri. The weekend will be dry with Canadian sfc high
pres ridging s into the Great Lakes downstream of the amplified
central N America mid-level ridge. There may be a risk of shra/tsra
at some point early next week if the Great Lakes ridge begins to
deamplify, allowing shortwaves to move closer to the northern Great
Lakes as the westerlies settle s toward the area. Some recent trends
in longer range guidance suggest this deamplification may be
delayed, allowing dry weather to continue thru early next week.

Beginning Wed night...attention will be on shortwave currently in
the base of the approaching mid-level trof as it swings negative
tilt into the Great Lakes. Strong deep layer forcing and upper
diffluence are noted with this feature as it moves into the northern
Great Lakes. ECMWF has been most consistent on this feature
generating another area of mdt to potentially hvy rainfall across
the fcst area, but it has also shown a gradual eastward trend over
the last several runs. 12z run points toward central and eastern
Upper MI to be impacted by the heavier rainfall. Other models are
coming inline with this idea, though the cams tend to favor central
Upper MI for heaviest pcpn. GFS is centered more in eastern Upper
MI. In any event, with the heaviest rainfall tonight over western
Upper MI, it will be beneficial to have the heaviest rainfall with
this next round of shra occurring e of that area. Fcst will reflect
highest pops/qpf over the central and eastern fcst area with pcpn
diminishing and mostly ending from w to e overnight. Expect 0.5 to 1
inch of pcpn, but potential is there for locally 1.5-2 inches. Winds
should become breezy under caa regime and fairly tight pres
gradient.

With the mid-level trof over the area on Thu, models show a
shortwave tracking se into the northern Great Lakes. Should see
isold to sct -shra activity with this feature, with greater coverage
in the aftn and across the s half of Upper MI as daytime heating
adds a little instability. NAM was discounted as it was an outlier
showing a cold rain developing across the northern and eastern fcst
area due to a much sharper shortwave trof swinging across the
northern Great Lakes. Will likely become a windy day as 40+kt of
wind will be able to be tapped as mixed layer builds. Winds should
be strongest over the Keweenaw under favorable wnw wind direction.
Wind advy will probably be needed there, potentially high end advy.

Cool, Canadian sfc high pres will begin to build sse into the Upper
Great Lakes on Fri. The high will then be firmly in control for the
weekend. Not out of the question that there could be a few sprinkles
or isold -shra on Fri as fcst area will still be within the western
part of the mid-level trof. Fri will be the coolest day as 850mb
temps will be down around 0C. Will be especially cool along Lake
Superior, especially e of Marquette where lakeside locations will
not get out of the 40s. In the interior, highs will range up thru
the 50s and lower 60s. The weekend will be dry with temps
moderating, back close to normal for Sun. There may be a frost
risk in the interior Fri night and/or Sat night.

Warming will continue Mon/Tue, and at this point, there is no solid
signal for any pcpn.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 138 AM EDT WED JUN 10 2020

VFR conditions are expected to give way to MVFR and IFR conditions
tonight as the remnants of TS Cristobal will move into Upper
Michigan, bringing heavy rain and gusty winds. However, with the low
passing through central Upper Michigan, confidence in the wind
direction and speed is lower as the winds will back through the
night as the low moves through. LLWS is expected at all TAF sites,
but will persist the longest at SAW as it remains on the easterly
side of the low. The IFR conditions will improve later this morning
as the low moves away and westerly winds increase. KCMX should have
the highest gusts Wed. There will be an additional wave of energy
this afternoon that may bring worsening conditions as another round
of rain is expected.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 536 PM EDT TUE JUN 9 2020

Challenging forecast coming up over the next couple of days. Remnant
low pres from what was once tropical storm Cristobal will quickly
lift nne, passing near Marquette Wed morning around 12z and then
exiting nne of Lake Superior by early aftn. Wind fcst is complicated
by a very stable temp profile over Lake Superior which will limit
mix down of much stronger winds not far above the lake sfc. On the
other hand, tight pres gradient and notable pres rise/fall couplet
associated with the quick moving system supports enhanced winds.
Strongest winds will mostly occur along and e of the low pres track,
and in particular at high obs platforms. For now, expect e to se
gales of 35-40kt to develop over eastern Lake Superior overnight. As
the low moves out across Lake Superior Wed morning, strong pres
rise/fall couplet will be aligned to favor a brief period of
potentially stronger winds over far eastern Lake Superior. Not out
of the question that gusts could exceed 45kt for a couple of hrs. On
the s side of the exiting low, a period of westerly gales of 35-40kt
is possible. Winds will settle back to 20-30kt during the aftn. Over
the western part of Lake Superior, winds will generally be under
25kt tonight/Wed.

As a secondary low pres lifts ne of the Great Lakes Wed night,
colder air and a tight pres gradient should support 35-40kt wnw
gales developing over the e half of Lake Superior late Wed night
into Thu morning. Winds will then diminish, falling blo 20kt for
Fri, as high pres begins to ridge sse into the Upper Great Lakes.
Light winds mostly under 15kt should prevail over the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory from 5 AM early this morning to 2 PM
     EDT this afternoon for MIZ013-014.

  Wind Advisory until 11 AM EDT this morning for MIZ007-014-085.

  Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
     MIZ002-009-084.

Lake Superior...
  Gale Warning until 2 PM EDT this afternoon for LSZ251-266-267.

Lake Michigan...
  Gale Warning until 10 AM EDT this morning for LMZ221-248-250.

&&

SHORT TERM...JLB
LONG TERM...Rolfson
AVIATION...JAW
MARINE...Rolfson
Hazardous weather outlook, Jun 9, 6:10 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
610 PM EDT Tue Jun 9 2020

MIZ001>007-009>014-084-085-101200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
610 PM EDT Tue Jun 9 2020 /510 PM CDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Moderate to heavy rainfall is expected overnight as the remnants
of Tropical Storm Cristobal lift north across Upper Michigan.
There is also a slight chance of thunderstorms over southern Upper
Michigan. Ponding of water on roadways and in poor drainage and
low-lying areas is possible. The heaviest rainfall is expected
over far western Upper Michigan where a flash flood watch is in
effect for Gogebic, Ontonagon and southern Houghton counties. See
the latest Flood Watch statement for further details.

Gusty south winds up to 45 mph are expected to develop late
tonight from the Garden Peninsula north and east to Manistique and
Newberry. See the latest Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty south winds up to 50 mph are expected Wednesday morning
from the Garden Peninsula north and east to Manistique and
Newberry. See the latest Weather Message for further details.

Minor lakeshore flooding and beach erosion are expected Wednesday
along the Lake Michigan shoreline, including along the shore at
the north end of the Bay of Green, due to waves building up to 6
to 10 feet.

Another round of moderate to potentially heavy rainfall is
expected late Wednesday afternoon and Wednesday night over
portions of central Upper Michigan.

Gusty winds are expected late Wednesday night and Thursday,
especially over northwest Upper Michigan. Winds on the Keweenaw
Peninsula could gust to 45 mph.

A high swim risk is expected for Lake Michigan beaches of
Schoolcraft county on Wednesday. A moderate to high swim risk is
expected for the Lake Superior beaches of Marquette and Alger
counties on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed heavy rainfall or
flooding to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-101200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
610 PM EDT Tue Jun 9 2020 /510 PM CDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

As the low pressure remnant of Tropical Storm Cristobal approaches
south central Lake Superior late tonight, gales up to 35 knots are
expected to develop overnight across eastern Lake Superior. See
the latest Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gales of 35 to 40 knots are expected over eastern Lake Superior
on Wednesday in the vicinity of the remnant tropical low pressure
lifting north across that part of the lake.

West to northwest gales up to 35 to 40 knots are expected again
across the east half of Lake Superior late Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
610 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

As the remnants of Tropical Storm Cristobal move through the
Upper Great Lakes, gales up to 40 knots are expected late
tonight. See the latest Marine Weather Message and nearshore
forecast for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

South to southwest gales up to 40 knots are possible through mid
morning on Wednesday. See the latest Marine Weather Message and
nearshore forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Jun 10, 2:07 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
207 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     NON-TSTM WND GST MINNEAPOLIS SHOAL       45.58N 87.00W
06/10/2020  M47 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.
            SUSTAINED WINDS 44 MPH.

&&

RJC
Local storm report, Jun 10, 3:07 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
307 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     NON-TSTM WND GST ESCANABA                45.75N 87.08W
06/10/2020  M40 MPH          DELTA              MI   AWOS

            AWOS STATION KESC DELTA CO. AIRPORT.

&&

RJC
Local storm report, Jun 10, 3:24 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
324 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     NON-TSTM WND GST PORT INLAND             45.97N 85.87W
06/10/2020  M42 MPH          SCHOOLCRAFT        MI   C-MAN STATION

            GLOS WEATHER STATION PNLM4 PORT INLAND.

&&

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:00 AM EDTGale WarningMQT31 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.